Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2011, 4:20 PM MDT for Grant County, Morton County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2011, 4:20 PM MDT (22:20 UTC)
- Expired
- Jun 18, 2011, 5:04 PM MDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS53 KBIS 182220 SVRBIS NDC037-059-182315- /O.NEW.KBIS.SV.W.0040.110618T2220Z-110618T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 420 PM MDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 515 PM MDT/615 PM CDT/ * AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF HEIL...OR 43 MILES NORTHEAST OF LEMMON...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4692 10165 4669 10108 4632 10159 4644 10188 TIME...MOT...LOC 2221Z 208DEG 20KT 4648 10167 WIND...HAIL 60MPH 1.00IN $$ AYD
3 follow-up statements
411
WWUS53 KBIS 182240
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT SAT JUN 18 2011
NDC037-059-182315-
/O.CON.KBIS.SV.W.0040.000000T0000Z-110618T2315Z/
GRANT ND-MORTON ND-
540 PM CDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTHERN GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/...
AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF CARSON...OR 44 MILES SOUTHWEST OF
BISMARCK...MOVING NORTHEAST AT 20 MPH. A TORNADO WARNING IS ALSO IN
EFFECT FOR THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4648 10185 4692 10165 4669 10108 4659 10122
4636 10154
TIME...MOT...LOC 2240Z 218DEG 18KT 4654 10160
WIND...HAIL 60MPH 1.50IN
$$
AYD302
WWUS53 KBIS 182252
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SAT JUN 18 2011
NDC037-059-182315-
/O.CON.KBIS.SV.W.0040.000000T0000Z-110618T2315Z/
GRANT ND-MORTON ND-
552 PM CDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTHERN GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/...
AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 36 MILES SOUTHWEST OF MANDAN...OR 40
MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ALMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4648 10185 4692 10165 4669 10108 4659 10122
4636 10154
TIME...MOT...LOC 2252Z 221DEG 17KT 4657 10154
WIND...HAIL 60MPH 0.88IN
$$
AYD126
WWUS53 KBIS 182304
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
604 PM CDT SAT JUN 18 2011
NDC037-059-182314-
/O.CAN.KBIS.SV.W.0040.000000T0000Z-110618T2315Z/
GRANT ND-MORTON ND-
604 PM CDT SAT JUN 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON AND NORTHERN
GRANT COUNTIES HAS BEEN REPLACED BY A TORNADO WARNING...
THE SEVERE THUNDERSTORM WARNING THAT PROMPTED THE WARNING HAS BEEN
UPGRADED TO A TORNADO WARNING.
LAT...LON 4648 10185 4692 10165 4669 10108 4659 10122
4636 10154
TIME...MOT...LOC 2304Z 221DEG 17KT 4660 10146
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:58 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 1:58 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT JUN 18 2011 .SHORT TERM... MODELS IN FAIR AGREEMENT IN SHORT TERM AND USED A BLEND OF MODELS FOR TODAYS FORECAST PACKAGE. SOME DIFFERENCES BEGIN TO APPEAR LATER IN PERIODS. SEE LONG TERM DISCUSION FOR MORE DETAILS. CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA NEAR WHERE IT HAS BEEN EXPECTED FOR THE PAST SEVERAL DAYS. CURRENTLY 35 KNOTS OF SHEER WITH MODERATE INSTABILITY AND LITTLE CONVECTIVE INHIBITION WESTERN ZONES. MOSTLY DIURNAL CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS WITH A BREAK AGAIN SUNDAY MORNING AND EARLY AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL SIGNAL THE BEGINNING OF AN EXTENDED PERIOD OF UNSETTLED WEATHER FOR THE NORTHERN PLAINS. MODELS DISAGREE TO SOME EXTEND IN LOCATION OF HEAVIEST QPF WITH NAM FARTHEST NORTH...FASTEST AND WEAKEST WITH SURFACE LOW AND ASSOCIATED PRECIPITATION. ECMWF SLOWEST WITH GFS A GOOD COMPROMISE THIS FORECAST. SEVERE CONVECTION IS A SMALL POSSIBILITY FOR SUNDAY NIGHT AS SURFACE TROUGH MOVES ACROSS THE REGION WITH DEEP LOW DEVELOPING OVER THE CENTRAL PLAINS IN KANSAS AND THE NEBRASKA PANHANDLE AND TRACKING NORTHEAST TO THE NEBRASKA AND SOUTHEAST SOUTH DAKOTA BORDER BY THE END OF THE SHORT TERM GRIDS. HEAVIEST PRECIPITATION STILL IN THE EXTENDED GRIDS. TEMPERATURES REMAIN SEASONABLE IN SHORT TERM WITH A COOLING TREND DEVELOPING BEGINNING EARLY NEXT WEEK. .LONG TERM... HE COMBINATION OF A SLOW MOVING 500 MB CLOSED LOW WITH HEIGHT ANOMALIES OF 3.5 STANDARD DEVIATIONS BELOW NORMAL AND STRONG MOISTURE TRANSPORT FROM THE GULF LEADING TO PWATS OF 150 PERCENT OF NORMAL LEADS TO THE THREAT FOR HEAVY RAIN ACROSS THE NORTHERN PLAINS MONDAY AND TUESDAY. WHILE THE MODEL CONSENSUS OVERNIGHT WAS A SOUTHWARD SHIFT IN THE PROPAGATION OF THE LOW...THE 12 UTC MODEL CONSENSUS NOW FAVORS A MORE NORTHERLY TRACK FROM EASTERN COLORADO MONDAY MORNING...TO APPROXIMATELY SIOUX FALLS SOUTH DAKOTA ON TUESDAY. THERE APPEARS TO BE TWO AREAS OF FOCUS FOR PRECIPITATION WITH THIS SYSTEM ACROSS WESTERN AND CENTRAL NORTH DAKOTA...THE FIRST ALONG THE INVERTED TROUGH ACROSS THE MONTANA AND NORTH DAKOTA BORDER INTO SOUTHERN SASKATCHEWAN...AND THE SECOND IN 25-35 KTS OF ISENTROPIC UPGLIDE ON THE 305K THETA SURFACE ALONG AND SOUTH OF HIGHWAY 200 IN THE WARM CONVEYOR BELT. THIS WOULD SUGGEST ONE TO ONE AND A HALF INCHES OF BASIN AVERAGE RAINFALL ALONG THE INVERTED TROUGH...WITH THE POTENTIAL FOR TWO PLUS INCHES FOR LOCATION SOUTH OF HIGHWAY 200...NOT GOOD NEWS FOR THE INFLOWS INTO LAKE SAKAKAWEA...TRIBUTARY CONTRIBUTIONS BELOW GARRISON DAM AND INFLOWS INTO THE CANADIAN RESERVOIRS IN THE SOURIS BASIN IN SASKATCHEWAN. THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED SHOULD THE HEAVY RAIN CONTINUE TO SHIFT FURTHER NORTH TOWARDS A LARGER PORTION OF THE SOURIS BASIN. RUN TO RUN VARIABILITY HAS BEEN THE NAME OF THE GAME WITH THIS SYSTEM...AND MAY CONTINUE WITH FUTURE RUNS. TEMPERATURES ARE OBVIOUSLY FORECAST TO BE WELL BELOW NORMAL MONDAY AND TUESDAY NORTH OF THE LOW WITH AMPLE CLOUDS AND PRECIPITATION...AND THIS TREND CONTINUES IN THE WAKE OF THE LOW. A BRIEF RESPITE FROM PRECIPITATION IS POSSIBLE WITH AN UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY...BEFORE A RETURN TO ACTIVE WEATHER BY FRIDAY. && .AVIATION... A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....PJA AVIATION...PJA
Hazardous weather outlook, Jun 18, 3:33 AM MDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 433 AM CDT SAT JUN 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:01 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 59 min |
| Jun 18, 4:26 PM MDT | Tornado Warning | BIS | Grant, Morton | 21 min |
| Jun 18, 4:59 PM MDT | Flash Flood Warning | BIS | Mercer, Morton, Oliver | 5 hr |
| Jun 18, 5:02 PM MDT | Tornado Warning | BIS | Grant, Morton | 28 min |
| Jun 18, 5:26 PM MDT | Flash Flood Warning | BIS | Grant, Morton | 3 hr |
| Jun 18, 5:35 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
| Jun 18, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.